Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 26, NWS Midland/Odessa, TX

May 11, 20184 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 11, 2018, 3:21 AM CDT for 4 counties in Texas. It took effect at May 11, 2018, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2018, 3:21 AM CDT (08:21 UTC)
In effect from
May 11, 2018, 12:00 PM CDT
Expired
May 11, 2018, 10:00 PM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Andrews County, TX, Gaines County, TX, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
3157 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS84 KMAF 110821
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
321 AM CDT Fri May 11 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE 
GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, THE VAN HORN CORRIDOR, 
AND WESTERN PERMIAN BASIN FOR HOT, DRY, AND WINDY CONDITIONS...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON AND EVENING 
FOR THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES 
COUNTY FOR HOT, DRY, AND WINDY CONDITIONS...

.Increasing winds, low humidities, and very dry fuels will
combine to produce critical fire weather conditions across these
areas parts of West Texas and SE NM this afternoon and evening.
Similar conditions are expected Saturday afternoon over the same
locations. Any fires that develop will likely spread rapidly. Outdoor
burning is discouraged.

NMZ114-115-TXZ045-258-112100-
/O.UPG.KMAF.FW.A.0022.180511T1700Z-180512T0300Z/
/O.NEW.KMAF.FW.W.0026.180511T1700Z-180512T0300Z/
/O.NEW.KMAF.FW.A.0023.180512T1700Z-180513T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-
321 AM CDT Fri May 11 2018 /221 AM MDT Fri May 11 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS... 

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SATURDAY EVENING FOR HOT, DRY, AND WINDY CONDITIONS...

* WIND...Southwest 20 to 35 mph.

* HUMIDITY...6 to 8 percent.

* FUELS...Critically to extremely dry.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth. Do not 
throw cigarettes onto the ground or out of a moving vehicle. Keep 
vehicles on driving surfaces and do not drive through tall grass. 
Avoid activities that may produce outdoor flames or sparks. 
Accidental ignitions will have the potential to grow rapidly into 
dangerous wind-driven wildfires.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ057-058-112100-
/O.UPG.KMAF.FW.A.0022.180511T1700Z-180512T0300Z/
/O.NEW.KMAF.FW.W.0026.180511T1700Z-180512T0300Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-
321 AM CDT Fri May 11 2018 /221 AM MDT Fri May 11 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS...

* WINDS...Southwest 15 to 25 mph.

* HUMIDITY...6 to 9 percent.

* FUELS...Critically to extremely dry.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth. Do not 
throw cigarettes onto the ground or out of a moving vehicle. Keep 
vehicles on driving surfaces and do not drive through tall grass. 
Avoid activities that may produce outdoor flames or sparks. 
Accidental ignitions will have the potential to grow rapidly into 
dangerous wind-driven wildfires.

&&

$$

TXZ050-059-060-112100-
/O.NEW.KMAF.FW.W.0026.180511T1700Z-180512T0300Z/
Andrews-Loving-Winkler-
321 AM CDT Fri May 11 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING FOR HOT, DRY, AND WINDY CONDITIONS...

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...6 to 8 percent.

* FUELS...Critically to extremely dry.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm 
temperatures will increase potential for fire growth. Do not 
throw cigarettes onto the ground or out of a moving vehicle. Keep 
vehicles on driving surfaces and do not drive through tall grass. 
Avoid activities that may produce outdoor flames or sparks. 
Accidental ignitions will have the potential to grow rapidly into 
dangerous wind-driven wildfires.

&&

$$
1 follow-up statement
685 
WWUS84 KMAF 111908
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
208 PM CDT Fri May 11 2018

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR THE
GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, THE VAN HORN CORRIDOR,
AND WESTERN PERMIAN BASIN FOR HOT, DRY, AND WINDY CONDITIONS...

...RED FLAG WARNING IN EFFECT SATURDAY AFTERNOON AND EVENING FOR 
THE GUADALUPE MOUNTAINS, SOUTHEAST NEW MEXICO, AND GAINES COUNTY 
FOR HOT, DRY, AND WINDY CONDITIONS...

.Hot, windy and dry conditions will continue to affect the Red
Flag Warning area until late this evening.  Recovery will be poor
in these areas, and will then be followed by critical fire weather
conditions Saturday afternoon and evening.  A Red Flag Warning is
in effect from 11 am to 9 pm MDT Saturday for the Guadalupe
Mountains, Southeast New Mexico Plains, and northwest Permian
Basin.  Outdoor burning is discouraged.

NMZ114-115-TXZ045-258-121100-
/O.UPG.KMAF.FW.A.0023.180512T1700Z-180513T0300Z/
/O.NEW.KMAF.FW.W.0027.180512T1700Z-180513T0300Z/
/O.CON.KMAF.FW.W.0026.000000T0000Z-180512T0300Z/
Guadalupe Mountains-Southeast Plains-Gaines-
208 PM CDT Fri May 11 2018 /108 PM MDT Fri May 11 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS... 

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 10 PM
CDT /9 PM MDT/ SATURDAY FOR HOT, DRY, AND WINDY CONDITIONS...

* WIND...Today...Southwest 20 to 35 mph, with higher gusts.
         Saturday...Southwest 15 to 30 mph, with higher gusts. 

* HUMIDITY...6 to 8 percent.

* FUELS...Critically to extremely dry.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is discouraged.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Do not
throw cigarettes onto the ground or out of a moving vehicle. Keep
vehicles on driving surfaces and do not drive through tall grass.
Avoid activities that may produce outdoor flames or sparks.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$

TXZ050-057>060-120300-
/O.CON.KMAF.FW.W.0026.000000T0000Z-180512T0300Z/
Andrews-Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-
208 PM CDT Fri May 11 2018 /108 PM MDT Fri May 11 2018/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
10 PM CDT /9 PM MDT/ THIS EVENING FOR HOT, DRY, AND WINDY
CONDITIONS...

* WIND...Southwest 15 to 25 mph.

* HUMIDITY...6 to 8 percent.

* FUELS...Critically to extremely dry.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A combination of strong winds, low relative humidity and warm
temperatures will increase potential for fire growth. Do not
throw cigarettes onto the ground or out of a moving vehicle. Keep
vehicles on driving surfaces and do not drive through tall grass.
Avoid activities that may produce outdoor flames or sparks.
Accidental ignitions will have the potential to grow rapidly into
dangerous wind-driven wildfires.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 11, 12:03 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 11, 12:03 AM CDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1203 AM CDT Fri May 11 2018

.AVIATION...
06Z TAF issuance
Windy conditions will continue through the TAF period with VFR
conditions prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    102  70 101  71 /   0   0  10   0
Carlsbad                      101  65  99  64 /   0   0   0   0
Dryden                         97  68  97  70 /   0   0  10   0
Fort Stockton                 102  70  99  71 /  10  10  20   0
Guadalupe Pass                 94  64  91  64 /   0   0   0   0
Hobbs                          99  65  96  65 /   0   0   0   0
Marfa                          93  59  92  59 /   0  20  10  10
Midland Intl Airport          102  70 101  71 /   0   0  10   0
Odessa                        102  71 100  71 /   0   0  10   0
Wink                          104  68 102  69 /   0  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 11 AM MDT Friday through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
     evening for Gaines-Guadalupe Mountains-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor.

&&

29
Hazardous weather outlook, May 11, 2:59 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
259 AM CDT Fri May 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
259 AM CDT Fri May 11 2018 /159 AM MDT Fri May 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are likely today and this evening
over Southeast New Mexico and the Trans Pecos. Elevated fire weather
conditions are expected elsewhere.

Isolated thunderstorms are possible this afternoon, mainly in the
Davis Mountains and adjacent plains. Dry lightning and gusty winds
will be the main hazards with any storms that do develop.

Finally, very hot conditions are expected this afternoon with
temperatures above 100 degrees at most locations. Drink plenty of
watch and take breaks if you plan to be outside.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions will be possible through at least
Sunday, mainly over the Guadalupe Mountains and Southeast New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:21 AM CDTFire Weather WatchMAFGaines11 hr
May 11, 2:08 PM CDTRed Flag WarningMAFGaines32 hr
May 11, 3:04 PM CDTSpecial Weather StatementMAF56 min
May 11, 3:46 PM CDTSpecial Weather StatementMAFPecos59 min
May 11, 4:50 PM CDTSpecial Weather StatementMAFPecos55 min
May 11, 5:47 PM CDTSpecial Weather StatementMAFPecos58 min
May 11, 6:43 PM CDTSpecial Weather StatementMAF62 min

Nearby

Red Flag Warnings in Texas, 2018Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.